Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 46, NWS North Platte, NE

May 9, 2008Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 9, 2008, 10:03 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 10:03 PM MDT (04:03 UTC)
Expired
May 9, 2008, 10:45 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 143 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 10:20 PM MDTHAIL 1.755 Nne Lamar, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100403
SVRLBF
NEC029-135-100445-
/O.NEW.KLBF.SV.W.0046.080510T0403Z-080510T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 PM MDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHWESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1045 PM MDT

* AT 1000 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF LAMAR...OR 14 MILES
  NORTHEAST OF HOLYOKE...AND MOVING EAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMAR BY 1010 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4055 10207 4067 10207 4068 10205 4073 10205
      4074 10205 4074 10162 4046 10166
TIME...MOT...LOC 0403Z 275DEG 25KT 4066 10204

$$

13
2 follow-up statements
000 
WWUS53 KLBF 100428
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1128 PM CDT FRI MAY 9 2008

NEC029-135-100445-
/O.CON.KLBF.SV.W.0046.000000T0000Z-080510T0445Z/
PERKINS NE-CHASE NE-
1028 PM MDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR NORTHWESTERN CHASE AND SOUTHWESTERN PERKINS COUNTIES...

AT 1024 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES NORTH OF HIGHWAY 6 MILE MARKER 10...OR
15 MILES NORTHWEST OF IMPERIAL...MOVING EAST AT 26 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CHASE COUNTY AT 1040 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4055 10207 4067 10207 4068 10205 4073 10205
      4074 10205 4074 10162 4046 10166
TIME...MOT...LOC 0428Z 277DEG 23KT 4064 10184

$$

13
000 
WWUS53 KLBF 100446
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1143 PM CDT FRI MAY 9 2008

NEC029-135-100453-
/O.EXP.KLBF.SV.W.0046.000000T0000Z-080510T0445Z/
PERKINS NE-CHASE NE-
1043 PM MDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHASE AND
SOUTHWESTERN PERKINS COUNTIES WILL EXPIRE AT 1145 PM CDT/1045 PM
MDT/...

THE STORM WHICH HAD PROMPTED THE WARNING HAD WEAKENED TO JUST BELOW 
SEVERE LIMITS. HAIL ONE HALF INCH IN DIAMETER WILL STILL BE POSSIBLE 
WITH THIS STORM...AND HEAVY AMOUNTS OF PEA SIZE HAIL...ENOUGH TO 
COVER THE GROUND. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THROUGH 
THE EARLY MORNING HOURS. 

LAT...LON 4055 10207 4067 10207 4068 10205 4073 10205
      4074 10205 4074 10162 4046 10166
TIME...MOT...LOC 0443Z 277DEG 23KT 4063 10171

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 PM MDT, 7 hours 16 minutes earlier.

Area forecast discussion, May 9, 2:47 PM MDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT FRI MAY 9 2008

.DISCUSSION...
TONIGHT THROUGH SUNDAY MORNING...POTENT SHORT WAVE ACROSS WY THIS
AFTN WILL MOVE EAST AND DEEPEN ACROSS THE CENTRAL PLAINS SATURDAY.
ALL MODELS AND GUIDANCE INDICATE WIND ADVISORY CONDITIONS WILL
DEVELOP SATURDAY MORNING IN THE WEST SPREADING EAST THROUGHOUT THE
DAY. THE NGM FWC INDICATES HIGH WIND CONDITIONS BUT THIS DATASET HAS
BEEN DISCOUNTED FOR NOW. LATER FCSTS WILL CLOSELY MONITOR THE
GUIDANCE AS IT HAS BEEN CONSISTENTLY TRENDING TOWARD HIGHER WIND
SPEEDS AND IT IS CONCEIVABLE HIGH WIND CONDITIONS MIGHT DEVELOP
LATE SATURDAY AFTN ACROSS SOME AREAS. WINDS SHOULD DIMINISH AROUND
SUNDOWN WITH ALL AREAS BELOW WIND ADVISORY LEVELS BY AROUND MIDNIGHT
SATURDAY NIGHT. ALL GUIDANCE ALSO INDICATES FROST OR FREEZING
TEMPERATURES SUNDAY MORNING AND THE TIMING OF THIS EVENT IS PAST
THE 50 PERCENT PROBABILITY SO LOCAL POLICY DICTATES A FROST ADVISORY
OR FREEZE WARNING WILL BE NECESSARY FOR SUNDAY MORNING IF THE CURRENT
TEMPERATURE TRENDS CONTINUE.

THE POWERFUL CENTRAL PLAINS STORM WILL BE PULLING DOWN YET ANOTHER
BATCH OF MODIFIED ARCTIC AIR AND BOTH THE NAM12 AND GFS INDICATE
A MIX OF RAIN AND SNOW ACROSS THE NRN ZONES SATURDAY MORNING IN THE
WEST SPREADING EAST DURING THE AFTERNOON AND EVENING. TEMPERATURES
ARE EXPECTED TO RISE INTO THE 40S TO NEAR 50 IN THE MORNING UP NORTH
BUT FALL DURING THE AFTN AND THE NAM12 INDICATES 30S DURING THE
AFTERNOON. MEANWHILE TEMPERATURES FARTHER SOUTH RISE INTO THE 50S
SUPPORTING DEEPER VERTICAL MIXING...STRONG DIFFERENTIAL TEMPERATURE
ADVECTION AND WIND GUSTS TO 50 MPH...PERHAPS HIGHER.

SUNDAY...MONDAY AND TUESDAY...THE HEAVILY MODIFIED ARCTIC HIGH
PRESSURE SYSTEM WILL DROP SOUTH THROUGH THE PLAINS STATES AND
BEGIN CIRCULATING MOISTURE UP THE RIO GRANDE SUNDAY AND THEN THROUGH
THE WRN HIGH PLAINS MONDAY. BY MONDAY AFTN THE NAM12...GFS AND ECMWF
ALL INDICATE A POWERFUL 990MB SFC LOW PARKED OVER NORTHEAST COLORADO.
A DEEPENING LONGWAVE TROF OVER THE WRN U.S. WILL TAP HOT AIR FROM THE
DESERT AHEAD OF A PACIFIC COLD FRONT WHILE THE DEEP SFC LOW
OVER NERN COLO ATTEMPTS TO PULL COOL AIR SOUTHWARD FROM CANADA
THROUGH THE NRN PLAINS. THE RESULTING TRIPLE AND PERHAPS...QUADRUPLE
POINT OVER NERN COLO COULD CONCEIVABLY SET UP SEVERE WEATHER PATTERN
FOR SWRN NEB AND PARTS OF THE NEB PANHANDLE DURING THE AFTN BUT THE
GFS SUGGESTS A VERY STRONG CAP WILL PREVENT TSTM DEVELOPMENT. FOR NOW
ISOLD TSTMS ARE IN THE FCST FOR MONDAY AFTN WITH RAIN CHANCES
INCREASING MONDAY NIGHT THROUGH TUESDAY.

ON TUESDAY...THE ECMWF IS HOLDING THE STORM SYSTEM WHOLE WHILE THE
GFS PINCHES OFF THE SYSTEM SENDING A LARGE CHUNK OF UPPER LEVEL
ENERGY SOUTH AWAY FROM NEBRASKA. IF THE ECMWF VERIFIES...A BOUT OF
STRONG NRLY WINDS WILL DEVELOP TUESDAY AS THE STORM TRACKS SLOWLY
EAST AND NORTHEAST AT 15 MPH ACROSS KS MONDAY NIGHT AND IOWA AND MN
TUESDAY THROUGH WEDNESDAY MORNING. HIGH TEMPERATURES TUESDAY HAVE
BEEN LOWERED INTO THE 50S AS BOTH MODELS SUGGEST A FAIRLY STRONG COLD
FRONT WILL DROP SOUTH IN THE WAKE OF THE STORM.

WEDNESDAY THROUGH FRIDAY...WINDS ALOFT REMAIN NORTH IN A HIGHLY
AMPLIFIED FLOW PATTERN. THE GFS AND TO A LESSER EXTENT THE ECMWF
INDICATE ANOTHER UPPER LEVEL DISTURBANCE WILL DROP SOUTH THROUGH THE
HIGH PLAINS PRODUCING A CHANCE FOR RAIN. FOR NOW POPS ARE THE HPC
PROVIDED FCST OF 20 PERCENT. LATER FCSTS CAN RAISE THE POP AS
WARRANTED. IN THE WAKE OF THE DISTURBANCE THURSDAY HEIGHTS ARE
EXPECTED TO SLOWLY RISE AND WARMER AIR WILL BUILD EAST. TEMPERATURES
ARE EXPECTED TO RISE THROUGH THE 60S WEDNESDAY AND THURSDAY AND INTO
THE 70S BY FRIDAY.

&&

.AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NEBRASKA PANHANDLE
AND NORTHEAST COLORADO BY MID TO LATE FRIDAY AFTERNOON. THESE STORMS
WILL THEN MOVE EAST INTO WESTERN NEBRASKA DURING FRIDAY EVENING. THE
KLBF TAF SITE IS MOST LIKELY TO EXPERIENCE A STORM DURING THE
EVENING. HOWEVER...UNCERTAINTY IN THE TIMING OF THIS OCCURRENCE
PRECLUDES TSRA IN THE LATEST TAF /TAF WILL BE UPDATED DURING THE
AFTERNOON WHEN MORE CONFIDENCE IS ACQUIRED/. OTHERWISE...SFC WINDS
WILL BECOME SOUTHEASTERLY BY LATE AFTERNOON IN RESPONSE TO A
DEVELOPING AREA OF LOW PRESSURE OVER WYOMING/COLORADO.

SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA FRIDAY NIGHT...WITH CLOUD BASES LOWERING TO 4000 FT
BY 06Z. A WIND SHIFT IS EXPECTED AT BOTH KVTN AND KLBF BY 12Z
SATURDAY...WITH SUSTAINED NORTHWESTERLY WINDS GRTR THAN 20 KT...AND
GUSTS UP TO 30-35 KT DEVELOPING BY MID SATURDAY MORNING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 287 FOR
GARDEN...DEUEL AND SHERIDAN COUNTIES UNTIL 9 PM MDT. SEVERE
THUNDERSTORM WATCH 288 FOR PERKINS AND CHASE COUNTIES UNTIL 9 PM MDT.
WIND ADVISORY ALL ZONES SATURDAY AND SATURDAY EVENING.

&&

CDC/GARNER
Hazardous weather outlook, May 9, 7:15 PM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT FRI MAY 9 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-110115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
815 PM CDT FRI MAY 9 2008 /715 PM MDT FRI MAY 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL CONTINUE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA OVERNIGHT. A FEW OF THESE STORMS MAY BE CAPABLE
OF PRODUCING SMALL HAIL...BUT THE MAIN THREAT LOOKS TO BE FROM LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG SUSTAINED WINDS OF 30 TO 40 MPH ARE EXPECTED TO DEVELOP ON
SATURDAY...WITH GUSTS EXCEEDING 45 MPH. THIS HAS PROMPTED THE
NATIONAL WEATHER SERVICE TO ISSUE A WIND ADVISORY FOR ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY MORNING THROUGH THE
EVENING. DURING SATURDAY NIGHT INTO EARLY SUNDAY...BELOW FREEZING
TEMPERATURES ARE EXPECTED TO DEVELOP AS WINDS DECREASE IN SPEED
AND SKIES CLEAR. THIS WILL ALLOW TEMPERATURES TO PLUNGE INTO THE
MID 20S OVER NORTHWEST NEBRASKA...AND THE LOWER 30S OVER CENTRAL
AND SOUTHWESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE REMAINDER OF TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, May 9, 4:48 PM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
548 PM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             11 ESE CHAPPELL         41.03N 102.27W
05/09/2008  M1.25 INCH       DEUEL              NE   PUBLIC

&&

JGARNER
Local storm report, May 9, 5:54 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 SE GRANT              40.78N 101.64W
05/09/2008  M1.75 INCH       PERKINS            NE   FIRE DEPT/RESCUE

&&

JSWEET
Local storm report, May 9, 5:56 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     DOWNBURST        6 SE GRANT              40.78N 101.64W
05/09/2008                   PERKINS            NE   FIRE DEPT/RESCUE

            THE FIRE DEPARTMENT IN GRANT REPORTED WINDS ESTIMATED AT
            60 TO 70 MPH.

&&

JSWEET
Local storm report, May 9, 6:35 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
735 PM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     17 N WAUNETA            40.66N 101.37W
05/09/2008  E0 MPH           CHASE              NE   PUBLIC

            A PRIVATE CITIZEN REPORTED A 60 MPH WIND GUST.

&&

JSWEET
Local storm report, May 9, 6:38 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
738 PM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             6 S GRAINTON            40.74N 101.29W
05/09/2008  E1.00 INCH       PERKINS            NE   PUBLIC

&&

JSWEET
Local storm report, May 9, 6:41 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
741 PM CDT FRI MAY 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             8 S WALLACE             40.72N 101.16W
05/09/2008  E1.25 INCH       LINCOLN            NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:13 PM MDTSevere Thunderstorm WarningLBFChase, Hayes32 min
May 9, 6:25 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln50 min
May 10, 2:52 AM MDTFreeze WatchLBFArthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more12 hr
May 10, 3:03 PM MDTFreeze WarningLBFArthur, Chase, Cherry, Deuel, Frontier, Garden and 10 more17 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.